Alert archive / Alabama / Severe Thunderstorm Warnings in 2020
Severe Thunderstorm Warning 210, NWS Mobile, AL
NWS Mobile, AL issued this severe thunderstorm warning at Jul 9, 2020, 6:12 PM CDT for Clarke County, Washington County, Alabama. It was in force for 20 min. No storm report in the archive falls inside the area while it was in force.
The area
The outline as issued.
The facts
- Issued
- Jul 9, 2020, 6:12 PM CDT (23:12 UTC)
- Expired
- Jul 9, 2020, 6:32 PM CDT
- In force
- 20 min
- Issued by
- NWS Mobile, AL
- Area
- Storm-based polygon
- Hail
- 0.75 in
- Wind
- 60.0 mph
Counties Clarke County, AL, Washington County, AL
The radar
The Mobile radar (KMOB), 102 km from the middle of the area, began a volume at 23:13 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
Did it verify
Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Eglin AFB/Valpar, FL (KVPS), launched 12:00Z, 11.2 hours before the alert went out and 195 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 1731 J/kg
- Mixed-layer CIN
- -10 J/kg
- Mixed-layer LCL
- 536 m above ground
- 0-6 km bulk shear
- 14 kt
- 0-1 km storm-relative helicity
- -7 m²/s²
- 0-3 km storm-relative helicity
- 5 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.2
The text
As transmitted.
739 WUUS54 KMOB 092312 SVRMOB ALC025-129-092345- /O.NEW.KMOB.SV.W.0210.200709T2312Z-200709T2345Z/ BULLETIN - IMMEDIATE BROADCAST REQUESTED Severe Thunderstorm Warning National Weather Service Mobile AL 612 PM CDT Thu Jul 9 2020 The National Weather Service in Mobile has issued a * Severe Thunderstorm Warning for... Northeastern Washington County in southwestern Alabama... West central Clarke County in southwestern Alabama... * Until 645 PM CDT. * At 611 PM CDT, a severe thunderstorm was located 8 miles northwest of Saint Stephens, or 12 miles northeast of Chatom, moving southeast at 30 mph. HAZARD...60 mph wind gusts. SOURCE...Radar indicated. IMPACT...Expect damage to roofs, siding, and trees. * Locations impacted include... Jackson, Saint Stephens, Wagarville and Leroy. PRECAUTIONARY/PREPAREDNESS ACTIONS... For your protection move to an interior room on the lowest floor of a building. && LAT...LON 3163 8823 3170 8817 3158 8782 3138 8802 TIME...MOT...LOC 2311Z 307DEG 26KT 3163 8815 HAIL...<.75IN WIND...60MPH $$
1 follow-up statement
090
WWUS54 KMOB 092332
SVSMOB
Severe Weather Statement
National Weather Service Mobile AL
632 PM CDT Thu Jul 9 2020
ALC025-129-092341-
/O.CAN.KMOB.SV.W.0210.000000T0000Z-200709T2345Z/
Washington AL-Clarke AL-
632 PM CDT Thu Jul 9 2020
...THE SEVERE THUNDERSTORM WARNING FOR NORTHEASTERN WASHINGTON AND
WEST CENTRAL CLARKE COUNTIES IS CANCELLED...
The storm which prompted the warning has weakened below severe
limits, and no longer poses an immediate threat to life or property.
Therefore, the warning has been cancelled. Some strong gusty winds
up to around 50 mph are still possible as the storm continues to
weaken.
LAT...LON 3163 8823 3170 8817 3158 8782 3138 8802
TIME...MOT...LOC 2327Z 307DEG 26KT 3154 8801
$$What forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Mobile, AL wrote its last area forecast discussion before this severe thunderstorm warning went out at Jul 9, 3:35 PM CDT, 2 hours 37 minutes earlier.
Area forecast discussion, Jul 9, 3:35 PM CDT, 2 hours 37 minutes before
Area Forecast Discussion National Weather Service Mobile AL 335 PM CDT Thu Jul 9 2020 .NEAR TERM UPDATE /Now Through Friday/...Little update to this afternoon. Storms seem to be struggling with the dry air aloft and cooler temperatures where rain fell this morning have kept more widespread storms from developing. A few storms have developed along the weak boundary over Choctaw county Alabama and a few more could still be expected mainly along and north of highway 84. I have decreased POPS a little bit given the lack of coverage and storms struggling to maintain themselves against dry air entrainment. Also would like to note of the system now over central Arkansas as this will be the driver for tomorrows potential weather. We will have to monitor this through the night tonight. .PREVIOUS DISCUSSION /...Our area will be sandwiched between a strengthening upper ridge centered over New Mexico and the four corners region and a weak and strung out upper trough over the northeastern US. Northwesterly flow aloft will be dominant throughout the near term period. At the surface, strengthening high pressure will continue over the central Gulf in response to the upper ridge to the west leaving a light west to occasionally north-northwest flow at the surface. Storms this morning developed on a weak area of convergence along a line extending from about Meridian Mississippi southeast towards Destin Florida. This band has since weakened; however, an area of differential heating due to clouds and the earlier storms will remain over this area as the next weak shortwave in the shortwave train moves through the northwesterly flow this afternoon. This will likely provide a focus for convection this afternoon and expect storms to re- develop along a line just south and west of the aforementioned zone. With the northwesterly flow aloft, some mid level drier air has worked its way into the area and as a result DCAPES are a little higher than what they have been the past few days. This coupled with CAPE values on the warm side of the boundary ranging from 1500 to 2500 J/kg would support a potential for a strong wind gust. It is important to note that with 20 knots of northwesterly 0-3km bulk shear over the area, if a large enough cold pool can develop we could see a little more organized cluster of storms that would move from northwest to southeast and likely locally increase the damaging wind potential with any bowing segments. This outcome is unlikely, but not impossible. Storms should subside this evening. Pattern will remain similar tomorrow, except there will likely be the remnants of a thunderstorm complex (Mesoscale Convective System MCS) moving out of Central Mississippi and into the areas north and west of I-64. The evolution of this system and timing will have a big role in how tomorrow goes. Right now, models weaken it as it enters Mississippi and has some new storms develop ahead of the system during the morning along and north of highway 84, in a similar fashion to this morning. If this were to happen we would likely see a similar result to today where a differential boundary would setup allowing for storms to re-develop during the afternoon. CAPE values will be similar to today and with dry air still in place, a wet microburst or two could not be ruled out if storms re-develop during the afternoon. There is one caveat in that if the MCS rolls through mid-morning and is much more organized than depicted, afternoon storms would likely not develop over the northeastern areas and the focus for storms would likely shift closer to the coast. This also has a big play on the temperatures. Temperatures this afternoon will continue to climb into the upper 80s inland to low 90s at the coast. Some locations northeast of Evergreen Alabama may struggle to reach the upper 80s where cloud cover is more persistent. Tomorrow becomes the bigger question with regards to temperatures and will be dependent on the evolution of the morning storms. Scenario 1. storms move through in the early morning or are weaker and most of the area sees ample sunshine. If this were to happen, areas will likely heat up into the low 90s and maybe some mid 90s over southeastern Mississippi and coastal Alabama. With dewpoints in the mid to upper 70s this would likely result in heat index values of 105-110. This would likely prompt a heat advisory for at least southeastern Mississippi and southwest Alabama. Scenario 2. Storms roll through mid-morning and clouds limit the heating. This would likely keep us well below advisory criteria. Due to the uncertainty we decided to hold off and evaluate the situation later this evening as the thunderstorm complex moves closer. Lets just hope scenario 2 is the winning scenario because otherwise it will be HOT! BB/03 && .SHORT TERM /Friday night Through Sunday night/...An upper level trough will dig along the East Coast as strong upper ridging builds from the Four Corners region east across the Southern Plains. Our forecast area will remain positioned within a northwesterly flow region aloft between these two large scale features. This pattern should favor the development of mesoscale convective systems through the weekend from the Central Plains into the Lower Mississippi Valley. There remains questions regarding how far south these MCS/s will traverse, but regardless there will likely be convective redevelopment on convective outflow boundaries generated from these storm complexes, especially as instability builds diurnally. The best potential for storms will be along the height gradient over the eastern half of the forecast area. Further west, the upper ridge will be more dominant with lower storm coverage expected. Prior to any diurnal convection, it appears that temperatures will quickly heat into the lower to middle 90s each day through the weekend, especially over the western half of the area. These hot temperatures combined with seasonably high dewpoints in the middle 70s will likely result in heat indices above 107 degrees and a heat advisory will likely be needed for portions of the region this weekend. Overnight lows will also remain warm, ranging from the middle 70s over interior sections to near 80 degrees at the beaches. Drier air in the mid levels of the atmosphere spread atop the very moist low levels may serve to enhance the overall wet microburst potential. Storms may become semi-organized during the second half of the weekend across inland portions of southeast Mississippi and interior south Alabama as stronger mid level flow noses south into these areas. Regardless, a few of the more intense storms may produce severe wind gusts through the weekend during the peak instability of the day. /JLH && .EXTENDED TERM /Monday Through Thursday/...The strong upper ridge over the Southern Plains late in the weekend will begin to shift east early next week as the upper trough moves east out over the western Atlantic. The Deep South will remain to the south of this ridge axis with easterly flow developing by mid week. Upper level disturbances in the easterlies will keep chances for showers and thunderstorms in the forecast through the extended period. The hot and humid weather should persist through the period with high temperatures remaining in the lower to middle 90s, with lows mainly in the 70s. /JLH && .MARINE...Moderate westerly winds will support Small Craft Exercise Caution wording this evening, and again Friday afternoon. No other impacts are forecast except winds and waves higher near showers and thunderstorms. /29/03 && .MOB WATCHES/WARNINGS/ADVISORIES... AL...None. FL...None. MS...None. GM...None. && This product is also available on the web at: http://weather.gov/mob
In the hours before
Special weather statement, Jul 9, 4:50 PM CDT, 1 hour 22 minutes before
Special Weather Statement
National Weather Service Mobile AL
450 PM CDT Thu Jul 9 2020
ALZ051-053-092230-
Clarke AL-Choctaw AL-
450 PM CDT Thu Jul 9 2020
...A STRONG THUNDERSTORM WILL AFFECT THE FOLLOWING COUNTIES...
SOUTHEASTERN CHOCTAW AND NORTHWESTERN CLARKE COUNTIES UNTIL 530 PM
CDT...
At 449 PM CDT, the strong thunderstorm was located 6 miles southwest
of Putnam, or 13 miles southeast of Butler, moving southeast at 30
mph.
Wind gusts of 40 to 50 mph will be possible with this storm.
This storm will remain over mainly rural areas of southeastern
Choctaw and northwestern Clarke Counties.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
Torrential rainfall is also occurring with this storm, and may lead
to localized flooding. Do not drive your vehicle through flooded
roadways.
Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.
&&
LAT...LON 3199 8807 3199 8802 3187 8776 3169 8798
3193 8820 3200 8811 3199 8810 3200 8809
3201 8809
TIME...MOT...LOC 2149Z 310DEG 25KT 3194 8809
CGALSpecial weather statement, Jul 9, 6:01 PM CDT, 11 minutes before
Special Weather Statement National Weather Service Mobile AL 601 PM CDT Thu Jul 9 2020 ALZ051>053-092330- Clarke AL-Choctaw AL-Washington AL- 601 PM CDT Thu Jul 9 2020 ...A STRONG THUNDERSTORM WILL AFFECT THE FOLLOWING COUNTIES...SOUTH CENTRAL CHOCTAW...NORTHEASTERN WASHINGTON AND WEST CENTRAL CLARKE COUNTIES UNTIL 630 PM CDT... At 600 PM CDT, the strong thunderstorm was located 6 miles northeast of Millry, or 14 miles north of Chatom, moving southeast at 30 mph. Wind gusts of 40 to 50 mph will be possible with this storm. Locations impacted include... Saint Stephens. PRECAUTIONARY/PREPAREDNESS ACTIONS... Torrential rainfall is also occurring with this storm, and may lead to localized flooding. Do not drive your vehicle through flooded roadways. && LAT...LON 3167 8833 3177 8821 3161 8792 3142 8816 TIME...MOT...LOC 2300Z 316DEG 25KT 3167 8822 CGAL
The office that day
Everything else NWS Mobile, AL issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Jul 9, 8:38 AM CDT | Areal Flood Advisory | MOB | Butler, Conecuh, Covington, Monroe, Wilcox | 3 hr |
| Jul 9, 4:50 PM CDT | Special Weather Statement | MOB | Clarke | 40 min |
| Jul 9, 6:01 PM CDT | Special Weather Statement | MOB | Washington | 29 min |
| Jul 9, 6:36 PM CDT | Special Weather Statement | MOB | Clarke | 39 min |
Nearby
Severe Thunderstorm Warnings in Alabama, 2020Every severe thunderstorm warning in 2020
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.